Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
|jackiec - Sat Apr 11, 2009 10:39 pm||
I was diagnosed with Bacterial Vaginosis by my gynecologist about 2 weeks ago and took a course of Metrogel for 5 days. I had my period for the last two days of the treatment and after my period finished I noticed that I am still having more discharge than usual that is slightly off in color. When I first went to the Dr. for BV my discharge was green/yellow and had a strong odor. Now the odor is less strong and it is more of a light yellow/gray color but still doesn't seem right, so I called the Dr. and she prescribed me Clindamycin phosphate 2% cream which she told me could be taken for 3-7 days. On the prescription she got me 7 days and it is marked to finish it, but I am wondering if I can take it for 3 or 5, since on the phone she did mention it could be 3-7 days.
The reason I am wondering is I am going on vacation with my boyfriend in 7 days and I would like to have intercourse. I read that Clindamycin weakens condoms and that they should not be used for 3 days after finishing the med. I am on the birth control pill (and have been for many years) so will this be enough protection if we can't use condoms? Or does the antibiotic make the birth control pill less effective? Also I know that semen in the vagina can cause bv to recur, so are we better off using a condom anyway since I'm also on the pill?
On a side note, I have started taking Femdophilus 2x per day to help restore good bacteria in the flora.
To sum up, here are my questions:
1) Are there adverse affects to taking Clindamycin for 3 (or 5 days) rather than the full 7?
2) Does Clindamycin weaken the effectiveness of the birth control pill as other antibiotics do?
3) I know that while taking Metrogel there was a strong warning against drinking alcohol- does the same go for Clindamycin? Nothing was noted on the pamplet that came with the medicine.
Thanks so much!
|Debbie Miller, RN - Thu Apr 16, 2009 7:45 pm||
I would not expect any problem with this antibiotic and birth control pills. There are only a few that actually interfere with the effectiveness of the pill - primarily Rifampin. As for the pill - with proper use, it is very effective as a birth control method so you should be fine using only that method, assuming you don't miss any pills. But, even if you add condoms that might possibly be weakened, in addition to the other contraceptive method (the pill) you should still have extra protection and be fine to use both.
If it were me, I would do as your doctor advised, unless you may have misunderstood her instructions. Continuing longer shouldn't hurt, especially if you are attuned to the possibility of yeast overgrowth and treat that if needed.
I am not aware of any contraindication for alcohol use with this medication.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.